Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 237, NWS Nashville, TN

June 1, 1998Bedford County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 1, 1998, 12:44 AM CDT for Bedford County, Tennessee. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 1, 1998, 12:44 AM CDT (05:44 UTC)
Expired
Jun 1, 1998, 1:35 AM CDT
In force
51 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Bedford County, TN

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 8:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.7 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3629 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1064 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
5.1
Supercell composite
21.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

372 
WUUS1 KBNA 010546 RRA
SVRBNA
TNC003-010635-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1244 AM CDT MON JUN 1 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEDFORD COUNTY IN MIDDLE TENNESSEE

* UNTIL 135 AM CDT

* AT 1243 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF
  MURFREESBORO OR IN THE VICINITY OF ROVER MOVING SOUTHEAST AT 35
  MPH.

* SEVERE THUNDERSTORM WILL BE NEAR...
  VANNATTA AT 1250 AM CDT
  DEASON AT 1255 AM CDT
  BELL BUCKEL AT 105 AM CDT
  SHELBYVILLE AT 105 AM CDT
  WARTRACE AT 110 AM CDT
  FAIRFIELD AT 110 AM CDT
  SINGLETON AT 115 AM CDT
  HALEY AT 115 AM CDT
  RAUS  AT 120 AM CDT
  NORMANDY AT 120 AM CDT

GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS A TORNADO
WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

BOYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 7:03 PM CDT, 5 hours 41 minutes earlier.

Area forecast discussion, May 31, 7:03 PM CDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
703 PM CDT SUN MAY 31 1998

SFC FNT STILL N OF OH RIVER AT 00Z AND MOVG SLOLY SEWD. RADAR SHOWS
ABSOLUTELY NOTHING HEADING TWD FA. STILL BLV WE WL SEE SOME ACTIVITY
ALONG THE FNT...ALTHO ANY TSRA STILL HRS AWAY.

THEREFORE RECOMMEND MENTION OF SVR BE REMOVED FROM MID TN ZNS FOR TNGT
W/ CHC OF TS PUSHED TO AFTER MIDNIGHT.

08

In the hours before

Local storm report, May 31, 10:05 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1005 PM CDT SUN MAY 31 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0955 PM    DOVER                     TN   WIND DAMAGE
05/31/98   STEWART                        REPORTED BY EMA
Local storm report, May 31, 10:36 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1036 PM CDT SUN MAY 31 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 PM    5N CUMBERLAND FURNACE     TN   66 MPH TSTM GUST
05/31/98   DICKSON                        REPORTED BY SPOTTER

1030 PM    5N CUMBERLAND FURNACE     TN   66 MPH TSTM GUST
05/31/98   MONTGOMERY                     REPORTED BY SPOTTER
Local storm report, May 31, 10:36 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1036 PM CDT SUN MAY 31 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 PM    5N CUMBERLAND FURNACE     TN   66 MPH TSTM GUST
05/31/98   DICKSON                        REPORTED BY SPOTTER

1030 PM    5N CUMBERLAND FURNACE     TN   66 MPH TSTM GUST
05/31/98   MONTGOMERY                     REPORTED BY SPOTTER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 9:04 PM CDTSevere Thunderstorm WarningOHXStewart41 min
May 31, 9:50 PM CDTTornado WarningOHXStewart35 min
May 31, 9:59 PM CDTTornado WarningOHXHouston, Montgomery51 min
May 31, 10:13 PM CDTSevere Thunderstorm WarningOHXDickson47 min
May 31, 10:16 PM CDTSevere Thunderstorm WarningOHXSumner49 min
May 31, 10:22 PM CDTSevere Thunderstorm WarningOHXPickett18 min
May 31, 10:40 PM CDTTornado WarningOHXSumner35 min
May 31, 10:48 PM CDTTornado WarningOHXCheatham52 min
Jun 1, 1:04 AM CDTSevere Thunderstorm WarningOHXCoffee, Rutherford46 min
Jun 1, 2:05 AM CDTSevere Thunderstorm WarningOHXMarshall35 min
Jun 1, 2:07 AM CDTTornado WarningOHXMarshall33 min
Jun 1, 2:14 AM CDTSevere Thunderstorm WarningOHXLincoln61 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.